Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2004, 5:07 PM MDT for Kiowa County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 5:07 PM MDT (23:07 UTC)
- Expired
- Jul 22, 2004, 6:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:35 PM MDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 222307 SVRPUB COC061-230000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 506 PM MDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 600 PM MDT. * AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HALF DOLLAR SIZE. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 25 MILES WEST OF TRIBUNE...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SHERIDAN LAKE BY 530 PM MDT. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT THURSDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3855 10208 3860 10258 3831 10262 3827 10208 $$ ETP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 22, 2:07 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT THU JUL 22 2004 .SHORT TERM... (TONIGHT AND FRIDAY) FORECAST CHALLENGES IN THE SHORT TERM WILL BE SEVERE POTENTIAL AS THE FRONT DROPS SOUTHWARD...AND HEAVY RAIN POTENTIAL THROUGH THE NIGHT. CURRENTLY: THE UPPER LEVEL PATTERN CONTINUED TO BE ONE OF A SOMEWHAT FLAT RIDGE OVER THE SW US...WITH A VERY LARGE TROUGH ROLLING ACROSS CANADA AND THE N ROCKIES/PLAINS. AT THE SURFACE...WIDESPREAD CONVECTION WAS BREAKING OUT ALL ALONG THE FRONT RANGE AS A COLD FRONT WAS DROPPING DOWN ACROSS THE NE QUAD OF THE STATE. TEMPS ACROSS THE PLAINS AND HIGH VALLEYS HAVE WARMED INTO THE MID 70S TO UPPER 80S THIS AFTN...WHILE DEWPOINTS EAST OF THE MTS HAVE REMAINED RATHER JUICY IN THE 50S. TONIGHT: MIXED BAG OF ACTIVITY IS EXPECTED TONIGHT SO WILL KEEP THE DISCUSSION SOMEWHAT TO THE POINT. VIGOROUS COLD FRONT WITH STRONG NE WINDS DRIVING IT IS EXPECTED TO MOVE ACROSS THE PALMER DIVIDE LATER THIS AFTN. BRISK SE SFC WINDS...COMBINED WITH THE STRONG NE FLOW ALONG THE FRONT...WILL PRODUCE AMPLE SHEAR FOR POSSIBLE TORNADO DEVELOPMENT. THEREFORE...A TORNADO WATCH HAS BEEN ISSUED FOR EL PASO AND PUEBLO COUNTIES AND EASTWARD FOR THE KPUB CWA UNTIL 6 PM. AFTER THE FRONT MOVES THROUGH...SHORT RANGE MODELS ARE INDICATING A GOOD AMOUNT OF RAIN THROUGH THE NIGHT ASSOCIATED WITH THE INCREASE LOW LEVEL MOISTURE AND CONSTANT UPSLOPE FLOW. WITH THE SOMEWHAT SATURATED GROUND FROM PREVIOUS DAYS...THERE REMAINS THE POTENTIAL FOR FLOODING...ESPECIALLY ALONG THE FRONT RANGE WHERE THE UPSLOPE WILL BE MORE PRONOUNCED. THEREFORE...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM TONIGHT UNTIL 6AM FRIDAY MORNING. MIN T GRIDS WERE ADJUSTED A DEG OR TWO COOLER FOR TONIGHT TO ACCOUNT FOR COLDER AIR FILTERING IN. IN ADDITION...KEPT AREAS OF FOG FOR THE E PLAINS TONIGHT STARTING AT MIDNIGHT. FRIDAY: MODELS CONTINUE PAINTING PRECIP ACROSS THE E PLAINS THROUGHOUT THE DAY...AND THOUGH THIS IS NOT EXPECTED TO BE AS ACTIVE AS THURS...THE GENEROUS AMOUNT OF MOISTURE AND EASTERLY FLOW AT THE SFC SUPPORTS CONTINUED SHOWERS. THIS WILL BE THE COLDEST DAY OF THE FORECAST PERIOD...AND MOST LIKELY IT WILL BE TOO STABLE FOR ANY SEVERE WEATHER...SO KEPT THE WX GRIDS AS SHOWERS INSTEAD OF STORMS FOR THE E PLAINS. ACROSS THE SAN LUIS VALLEY AND SW/CENTRAL PLAINS... THE COLDER AIR IS EXPECTED TO FILTER ACROSS THE FRONT RANGE AND PRODUCE A SLIGHTLY COOLER DAY...BUT ENOUGH MOISTURE SHOULD BE AVAILABLE FOR MORE DIURNAL SHOWER AND THUNDERSTORM ACTIVITY. .LONG TERM... (FRIDAY THROUGH WEDNESDAY) ...COOL WX TO CONTINUE INTO THE WEEKEND... GENERAL NORTHWEST FLOW ALOFT WILL KEEP AIR MASSES ORIGINATING FROM CANADA OVER THE REGION THROUGH AT LEAST SUNDAY. FOR THE MOST PART ANTICIPATE QUITE A FEW CLOUDS THROUGH THE PERIOD WITH SOME OCCASIONAL RAIN SHOWERS THROUGH THIS PERIOD. WITH THE CLOUDS AND UPSLOPE...TEMPS WILL BE QUITE COOL WITH MAXES RUNNING ABOUT 15F BELOW NORMAL IN LOWER ELEVATIONS. WITH THE COOL AIR IN PLACE... ANTICIPATE BEST CONVECTION OVER THE MTNS ABOVE 8000 FT WITH JUST PLAIN RAIN SHOWERS ON THE PLAINS...ESPECIALLY SAT. WILL HAVE SOME FOG TO CONTEND WITH MOST OF PLAINS FRI NIGHT AND MAYBE SAT NITE WITH UPSLOPE FLOW. WITH THE UPSLOPE FLOW...WE WILL HAVE MAJOR AVIATION CONCERNS ESPECIALLY AT COS AND TO A LESSER EXTENT AT PUB. MVFR AND IFR CONDITIONS WILL BE POSSIBLE THIS WEEKEND...ESPECIALLY DURING THE NIGHT TIME HOURS. ALS SHOULD REMAIN IN THE CLEAR EXCEPT FOR CONVECTION. SHOULD START WARMING UP BY MONDAY INTO MID WEEK NEXT WEEK WITH A MORE DIURNAL PATTERN OF PRECIP. THIS PATTERN THIS YEAR SURE BEATS THE WX PATTERN WE WENT THROUGH THE LAST TWO SUMMERS. /HODANISH && .PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 6 PM TO 6 AM TONIGHT FOR MOST OF EASTERN MOUNTAINS AND I-25 CORRIDOR...ZONES 72... 74...76>79...81...83>88. &&
Hazardous weather outlook, Jul 22, 6:45 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT THU JUL 22 2004 COZ058>089-093>099-231300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 645 AM MDT THU JUL 22 2004 ...FLOOD WATCH FOR THE I-25 CORRIDOR AND MOST OF THE EASTERN MOUNTAINS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA BY MIDDAY. BY LATE AFTERNOON...THERE WILL BE THE POSSIBILITY FOR ONE OR TWO SEVERE STORMS ACROSS KIOWA...PROWERS...BENT...OTERO... AND CROWLEY COUNTIES. THE THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO. THE SLOW MOVEMENT OF SOME STORMS IN THE AREA WILL BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE SOUTHEAST PLAINS AND EASTERN MOUNTAINS TONIGHT. OVER THE SOUTHEAST PLAINS...ONE OR TWO STORMS COULD BRIEFLY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND AN ISOLATE TORNADO. THERE WILL ALSO BE THE THREAT FOR AREAS OF HEAVY RAIN ALONG THE I-25 CORRIDOR AND ACROSS THE EASTERN MOUNTAINS AND ADJACENT VALLEYS. BURN SCARS AND AREAS WHAT HAVE RECEIVED RECENT HEAVY RAIN WOULD BE MOST SUSCEPTIBLE TO FLASH FLOODING. IN ADDITION...NEAR THE TOP OF PIKES PEAK...IT WILL BE COLD ENOUGH FOR SLEET OR SNOW TO FALL AND ACCUMULATE. AMOUNTS COULD APPROACH FOUR INCHES NEAR THE SUMMIT. THE REASON FOR THE ACTIVE WEATHER ACROSS THE EASTERN HALF OF THE AREA WILL BE A STRONG COLD FRONT...WHICH WILL USHER IN A MOIST UPSLOPE FLOW OF AIR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS FRIDAY AND SATURDAY...WITH THE MAIN THREATS BEING WIND GUSTS TO NEAR 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. SCATTERED SHOWERS CAN BE EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH AN ISOLATED THUNDERSTORM ALSO POSSIBLE...AS A COOLER AND MORE STABLE ATMOSPHERE WILL BE IN PLACE ACROSS THE EASTERN PLAINS. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA SUNDAY THROUGH WEDNESDAY. WITH GREATER WIND SHEAR ON SUNDAY AND MONDAY...THERE WILL BE A THREAT FOR ONE OR TWO SEVERE STORMS. THE PRIMARY THREATS FROM THE STORMS WILL BE LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 400 PM ACROSS THE SOUTHEAST PLAINS. &&
In the hours before
Local storm report, Jul 22, 4:33 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 12 N ELLICOTT 39.01N 104.38W
07/22/2004 1.00 INCH EL PASO CO AMATEUR RADIO
0235 PM HAIL 1 SE ELLICOTT 38.83N 104.37W
07/22/2004 1.00 INCH EL PASO CO PUBLIC
0235 PM HAIL 5 S ELLICOTT 38.77N 104.38W
07/22/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0302 PM HAIL 4 S ELLICOTT 38.78N 104.38W
07/22/2004 1.00 INCH EL PASO CO PUBLIC
TREES STRIPPED. 2-4 INCHES OF HAIL ON GROUND.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Jul 22, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Jul 22, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.